Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Tuberculosis

After TB infection treatment..what to expect?

10/03/2007

Question:

I have just finished taking up rifampin 2 tablets fora 4 months daily. It`s been a week since I finished taking up medicines and all the blood tests. My question is what are the side effects after I finished the medications?

After the completion of medicines it`s like I`m having diarrhea sometimes, and like my lungs is addicted to the medicines? It`s like there is happening inside my lungs? But there`s no pain. I forgot to ask the nurse what to expect after the medications. She said I`m good and all cleared after the medications.

Answer:

I am assuming you have just completed treatment for latent tuberculosis (TB) infection with 4 months of Rifampin.

All medications can have side effects and you are more likely to experience them while you are on the medication. After stopping the medication for one week, the medication is unlikely to be in your body to cause direct side effects. Rifampin is unlikely to cause “withdrawl” or addiction symptoms when you stop the medication.

So, what could be causing these symptoms? Do you have any other medical conditions or are you taking any other medications? If you are still experiencing these symptoms, I would advise that you see your physician for an evaluation.

All antibiotics including Rifampin can cause a diarrhea by changing the bacterial flora in your gut. Most of the time, it is mild and resolves without any treatment. Rarely, you can develop an infection in your gut that needs to be treated with a different antibiotic. This can happen even after you have been off an antibiotic for a while. If your diarrhea is not improving or you are having fever, abdominal cramps, or blood in your stool, you should go to see your physician for an evaluation.

I am not sure what is causing your lung symptoms. Are you having any fever or cough? Perhaps you are currently having an unrelated viral infection. Your symptoms may or may not be related to TB but because you are at risk for developing active TB (the reason you were treated for latent TB infection), you would want to see your physician for further evaluation to make sure there is no evidence of active TB if your lung symptoms continue.

For more information:

Go to the Tuberculosis health topic, where you can:

Response by:

Shu-Hua   Wang, MD, MPH&TM Shu-Hua Wang, MD, MPH&TM
Clinical Assistant Professor of Infectious Diseases
Clinical Assistant Professor of The Division of Epidemiology
College of Medicine
The Ohio State University

Larry S Schlesinger, MD Larry S Schlesinger, MD
Professor:
Molecular Virology, Immunology and Medical Genetics
Microbiology Administration
Environmental Health Sciences
College of Medicine
The Ohio State University